Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 232, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2017, 9:16 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 9:16 PM CDT (02:16 UTC)
- Expired
- Jun 29, 2017, 9:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Worth County, IA
The radar
The La Crosse radar (KARX), 174 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 9:28 PM CDT | TSTM WND GST 64 | 1 Ssw Mason City, IA | MEASURED BY HOME WEATHER STATION. |
| Jun 29, 9:33 PM CDT | TSTM WND GST 69 | Grafton, IA | FROM A HOME WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
617 WUUS53 KDMX 300216 SVRDMX IAC033-195-300245- /O.NEW.KDMX.SV.W.0232.170630T0216Z-170630T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 916 PM CDT THU JUN 29 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Worth County in north central Iowa... Northern Cerro Gordo County in north central Iowa... * Until 945 PM CDT. * At 916 PM CDT, severe thunderstorms were located along a line extending from near Twin Lakes to near Mason City Municipal Airport, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Mason City, Northwood, Nora Springs, Manly, Mason City Municipal Airport, Rice Lake, Plymouth, Fertile, Kensett, Grafton, Hanlontown, Joice, Rock Falls, Portland, Bolan, Northwood Municipal and Rice Lake State Park. This includes Interstate 35 between mile markers 195 and 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4310 9302 4316 9348 4350 9348 4350 9303 TIME...MOT...LOC 0216Z 269DEG 38KT 4351 9339 4318 9340 HAIL...<.75IN WIND...60MPH $$ Martin
1 follow-up statement
105
WWUS53 KDMX 300243
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
943 PM CDT THU JUN 29 2017
IAC033-195-300253-
/O.EXP.KDMX.SV.W.0232.000000T0000Z-170630T0245Z/
Worth IA-Cerro Gordo IA-
943 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR WORTH AND NORTHERN CERRO GORDO
COUNTIES WILL EXPIRE AT 945 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4310 9302 4316 9348 4350 9348 4350 9303
TIME...MOT...LOC 0243Z 270DEG 38KT 4351 9302 4318 9303
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:40 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, Jun 29, 3:40 PM CDT, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 340 PM CDT Thu Jun 29 2017 .SHORT TERM.../Tonight through Friday/ Issued at 333 PM CDT Thu Jun 29 2017 Relatively messy and somewhat uncertain forecast, at least in the immediate short term regarding storms. Expectation remains that storms will affect portions of western/northwest Iowa and propagate eastward through the evening and overnight hours. Convection from previous night lingered across southern Iowa/northern Missouri into the morning hours and debris clouds prevented rapid recovery south of I-80. Northern Iowa however saw decent recovery this afternoon with periods of sunshine through the clouds resulting in MUCAPE values around 2500-3000 J/kg. Storms already initiating by 19z along a weak surface boundary and shortwave, but should remain sub-severe with general lack of deep layer shear. While low level shear/helicity unimpressive, with ~100 J/kg low level CAPE, not out of the question for a quick/brief spin up funnel from boundary or outflow interactions of updrafts. Main show later tonight associated with stronger short wave, which has already initiated back in central Nebraska. By the time it reaches Iowa, deep layer shear should be more favorable approaching 40-45 kts with impinging compact 500mb jet max, increasing the potential for some severe hail and winds. Likely to be MCS by the time it reaches the area, transitioning main threat to damaging winds. Throughout the day, CAMs struggled to find a consensus, in part due to lingering convection south and weak boundary north. Ultimately, over the last couple of runs begun to come in line with a solution tracking an MCS across northern half/third of the state. Storms possible into southern Iowa, but likely to diminish as they tack eastward into generally poor environment. Looking further into Friday, as parent shortwave trough passes through a few more showers/storms possible across northern Iowa through the day, but sub-severe. .LONG TERM.../Friday night through Thursday/ Issued at 333 PM CDT Thu Jun 29 2017 Primary focus in the long term will be precipitation and temp trends into the Holiday weekend...and beyond. Due to active weather in the near term...this discussion will be abbreviated. Northwest flow aloft is expected over Iowa through the early portion of the 4th of July weekend. As such, cooler and drier air is expected to filter across the region with dewpoints falling back into the 50s with high temps in the upper 70s and lower 80s. Dry weather is forecast through Friday with just a slight chance for showers and storms on Sunday was a weak sfc boundary moves across the region. On Sunday through the Tuesday...a weak upper low moving across the Midwest and stalled frontal boundary will likely set the stage for periods of showers and storms across the forecast area. The threat for organized severe weather appears relatively low at this time due to weaker winds aloft. However, sufficient instability could yield a few strong to severe storms. By mid to late week...a large upper ridge is expected to amplify over the western and central U.S. resulting in a significant warming trend...with highs in the upper 80s to lower 90s by late in the week. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1227 PM CDT Thu Jun 29 2017 TAF period filled with questions with regards to storm coverage and how they will affect all TAF sites. Guidance relatively spread and not in relative poor agreement. Current observations suggest storm initiation over next hour or two along Highway 20 corridor with low level convergence ongoing with low cloud deck present. From there, coverage of storms somewhat questionable with more initiation expected from NW and SW/S areas of the state. Have therefore gone with a prevailing VCTS. Have also kept with VFR for most TAF sites, but will need to be reexamined as storms show their hand and coverage becomes more certain. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Friday for IAZ081-092>094. && SHORT TERM...Curtis LONG TERM...Fowle AVIATION...Curtis
Hazardous weather outlook, Jun 29, 9:19 AM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 919 AM CDT Thu Jun 29 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 082>086-095>097-301430- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Union-Clarke- Lucas-Monroe-Wapello-Wayne-Appanoose-Davis- 919 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Another round of strong to severe thunderstorms will be possible this afternoon and evening. Primary concerns will be large hail and damaging winds, though an isolated tornado threat cannot be ruled out at this time. Heavy rain will likely be associated with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More storms will be possible Sunday evening through Tuesday. At this time the severe threat appears low, but heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon and evening. IAZ081-092>094-301430- Adams-Taylor-Ringgold-Decatur- 919 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A flash flood watch is in effect for the area. Please visit www.weather.gov/dmx for more information. Another round of strong to severe thunderstorms will be possible this afternoon and evening. Primary concerns will be large hail and damaging winds, though an isolated tornado threat cannot be ruled out at this time. Heavy rain will likely be associated with these storms. Since heavy rainfall occurred last night in this area, there will be an increased risk for flash flooding should more heavy rainfall occur today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More storms will be possible Sunday evening through Tuesday. At this time the severe threat appears low, but heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon and evening. CURTIS
In the hours before
Local storm report, Jun 29, 7:47 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST 3 WSW GLIDDEN 42.05N 94.79W
06/29/2017 M56 MPH CARROLL IA AWOS
PEAK WIND 49 KTS.
&&
FOWLESpecial weather statement, Jun 29, 7:55 PM CDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Des Moines IA 755 PM CDT THU JUN 29 2017 IAZ023-024-034-035-300130- Humboldt IA-Calhoun IA-Webster IA-Pocahontas IA- 755 PM CDT THU JUN 29 2017 ...Strong Thunderstorms in Northwest Iowa... At 755 PM CDT, trained weather spotters reported a strong thunderstorm near Manson, or 13 miles west of Fort Dodge, moving east at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Dodge, Manson, Fort Dodge Regional Airport, Coalville, Badger, Otho, Barnum, Vincent, Moorland, Clare, Pioneer, Woodman Hollow State Park and Lizard Creek State Recreation Area. A severe thunderstorm watch remains in effect until 1100 PM CDT for northwestern and west central Iowa. LAT...LON 4248 9454 4266 9451 4267 9400 4240 9405 TIME...MOT...LOC 0055Z 276DEG 36KT 4256 9443 Zogg
Local storm report, Jun 29, 8:13 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM FLASH FLOOD 5 SW GENEVA 42.63N 93.20W
06/29/2017 FRANKLIN IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED WATER OVER THE
ROAD/CLOSURE ALONG HIGHWAY 65 AT 70TH ST.
&&Local storm report, Jun 29, 9:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
901 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM TSTM WND GST LATIMER 42.77N 93.36W
06/29/2017 E60 MPH FRANKLIN IA TRAINED SPOTTER
NEAR LATIMER AND COULTER.
&&
BSSLocal storm report, Jun 29, 9:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND GST 1 W LATIMER 42.76N 93.38W
06/29/2017 E60 MPH FRANKLIN IA EMERGENCY MNGR
VERY STRONG WINDS, HAD TO PULL OFF THE ROAD.
CAN'T SEE ACROSS THE PARKING LOT, ESTIMATED
AROUND 60 MPH.
&&
MJBLocal storm report, Jun 29, 9:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 2 SSE FOREST CITY 43.24N 93.62W
06/29/2017 M64 MPH HANCOCK IA MESONET
FXY AWOS GUSTED TO 64 MPH.
&&
MJBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 42 min |
| Jun 29, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 40 min |
| Jun 29, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 44 min |
| Jun 29, 7:55 PM CDT | Special Weather Statement | DMX | Webster | 35 min |
| Jun 29, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin, Marshall, Story | 36 min |
| Jun 29, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 28 min |
| Jun 29, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story, Tama | 22 min |
| Jun 29, 9:40 PM CDT | Flash Flood Warning | DMX | Franklin | 6 hr |
| Jun 29, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 33 min |
| Jun 29, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 28 min |
| Jun 29, 9:50 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.